# SDR CA021022007

- Difficulty date: September 24, 2002
- Submitted: December 2, 2002
- Operation: General aviation
- Make and model: Cessna 172R
- Aircraft time: 2,797 hours
- Engine: Lyc IO360L2A
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: PM2401
- Condition: Shorted
- Location: Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) PILOT REPORTED DURING PRE-TAKE-OFF RUN-UP: 'OVERCHARGING DURING RUN UP, COMPLETE ELECTRICAL MALFUNCTION 30 SEC. THEN COMPLETE ELECTRICAL FAILURE BURNING SMELL (PALASTIC RUBBER).  CYCLED MASTER NO EFFECT, SHUTDOWN.' STARTER FOUND BURNED UP AND SHORTED, STARTER REPLACED WITH NEW.  ALSO ALTERNATOR WAS FOUND TO BE UN-SERVICEABLE.  IT WAS CONCLUDED THAT THE STARTER HAD SHORTED DURING THE STARTING PROCESS, AND THE STARTER CONTACTOR WAS TEMPORARILY FUSED (STUCK CLOSED).  THE ALTERNATOR ATTEMPTED TO RUN THE ELECTRICAL SYSTEM WITH STARTER SOLOENOID TEMPORARILY ENGAGED AND THE SHORTED STARTER IN THE CIRCUIT. THE AMMETER SHOWED A HEAVY DRAW AND THE ALTERNATOR EVENTUALLY QUIT.  THE BATTERY ALSO SUFFERED SOME DAMAGE.
